Wisconsin, 2003

Strong Wind in Wisconsin, November 12, 2003

November 12, 2003 · NWS MKX · 17 events in 17 counties and zones

Strong west to northwest, post-cold-frontal winds occurred over parts of south-central and southeast Wisconsin. Maximum wind gusts were generally in the 39 to 49 kts range (45 to 57 mph).

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Strong west to northwest, post-cold-frontal winds occurred over parts of south-central and southeast Wisconsin. Maximum wind gusts were generally in the 39 to 49 kts range (45 to 57 mph). Some large trees or large tree branches toppled onto some power lines, resulting in loss of commercial power for a couple hours. All counties had reports of downed power-lines. The gusts caused a construction crane to be pushed againt the wall of a hospital in Milwaukee (Milwaukee Co.), resulting in window and trim damage. In the city of Waukesha (Waukesha Co.), the gusty winds pushed a tree onto a home, resulting minor roof damage. At least 6200 customers in southeast Wisconsin lost electrical power, but there were no serious fires, injuries, or deaths.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Nov 12, 3:02 AM CST, 8 hours 58 minutes earlier.

Area forecast discussion, Nov 12, 3:02 AM CST, 8 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
302 AM CST WED NOV 12 2003

.DISCUSSION...FORECAST FOCUS ON FOG THIS MORNING AND WINDS
DEVELOPING LATER THIS AFTERNOON.

DENSE FOG COVERS ALL CWA WITH COMMON VSBYS AROUND 1/4 MILE. ALTHOUGH
BOUNDARY WINDS ARE FORECAST TO INCREASE BY SUNRISE TO NEAR 30
KNOTS...MOST OF THAT SHOULD SLIDE OVER THE STRONG INVERSION. BUFFY
MAINTAINS THE INVERSION UNTIL AROUND 15Z...THEN IT MIXES OUT. WILL
KEEP FOG ADVISORIES GOING UNTIL 9AM CST.

WILL ALSO KEEP WIND ADVISORIES GOING FOR LATER THIS AFTERNOON AND
THROUGH EVENING HOURS. SATELLITE LOOPS AND SURFACE OBS SHOW SURFACE
LOW IN CENTRAL MN ATTM...CLOSE TO ETA POSITION. WINDS ARE GUSTING TO
AROUND 40 KNOTS IN THE DAKOTAS AS FORECAST BY MODELS. LOOKS LIKE
THINGS ARE PROGRESSING AS FORECAST. EXPECT WINDY CONDITIONS IN CWA
AFTER 18Z.

WILL ALSO MENTION SMALL CHANCE SHOWERS ALL OF CWA TO BLEND WITH
OTHER OFFICES. HOWEVER...ONLY A VERY SMALL WINDOW OF OPPORTUNITY
EXISTS FOR PCPN ALONG FRONT. UPPER LEVEL DIFFLUENCE AND 850 MOISTURE
CONVERGENCE IN MINIMAL. CAPES ARE NON-EXISTENT. LI/S STAY IN
POSITIVE RANGE.

.MKX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY ENTIRE CWA THIS AFTN AND EVENING.
FOG ADVISORY ENTIRE CWA UNTIL 9AM CST.
&&

MK
Hazardous weather outlook, Nov 12, 4:30 AM CST, 7 hours 30 minutes before
WIZ046-047-051-052-056>060-062>072-131100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
430 AM CST WED NOV 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

DENSE FOG WILL REDUCE VISIBILITIES TO BELOW 1/4 MILE THIS MORNING.
VISIBILITIES WILL IMPROVE AS WINDS INCREASE.  GUSTY WEST TO
NORTHWEST WINDS WILL DEVELOP THIS AFTERNOON AND TONIGHT AS LOW
PRESSURE DEEPENS OVER NORTHERN WISCONSIN AND MOVES ACROSS THE
NORTHERN GREAT LAKES REGION. THE WINDS WILL LIKELY GUST OVER 45 MPH
AT TIMES AND MAY POSE PROBLEMS FOR MOTORISTS WITH HIGH PROFILE
VEHICLES.  GALE WARNINGS ARE IN EFFECT FOR THE NEAR SHORE AREAS OF
LAKE MICHIGAN...WITH STORM WARNINGS THIS AFTERNOON AND TONIGHT FOR
THE OPEN WATERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WITH WIND EQUIPMENT SHOULD REPORT ANY WIND GUSTS IN
EXCESS OF 45 MPH.

HENTZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 strong wind. Local standard time, as filed.

Strong Wind, Marquette

When
November 12, 12:00 PM CST to 11:00 PM CST
Where
Marquette forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Strong Wind, Green Lake

When
November 12, 12:00 PM CST to 11:00 PM CST
Where
Green Lake forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Strong Wind, Fond du Lac

When
November 12, 12:00 PM CST to 11:00 PM CST
Where
Fond du Lac forecast zone
Measured
48 kt (55 mph) measured gust
Property damage
$3,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Strong Wind, Sheboygan

When
November 12, 12:00 PM CST to 11:00 PM CST
Where
Sheboygan forecast zone
Measured
49 kt (56 mph) measured gust
Property damage
$3,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Strong Wind, Sauk

When
November 12, 12:00 PM CST to 11:00 PM CST
Where
Sauk forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$3,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Strong Wind, Dane

When
November 12, 12:00 PM CST to 11:00 PM CST
Where
Dane forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$3,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Strong Wind, Waukesha

When
November 12, 12:00 PM CST to 11:00 PM CST
Where
Waukesha forecast zone
Measured
49 kt (56 mph) measured gust
Property damage
$4,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Strong Wind, Columbia

When
November 12, 12:00 PM CST to 11:00 PM CST
Where
Columbia forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$3,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Strong Wind, Dodge

When
November 12, 12:00 PM CST to 11:00 PM CST
Where
Dodge forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$3,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Strong Wind, Washington

When
November 12, 12:00 PM CST to 11:00 PM CST
Where
Washington forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$3,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Strong Wind, Ozaukee

When
November 12, 12:00 PM CST to 11:00 PM CST
Where
Ozaukee forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$3,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Strong Wind, Iowa

When
November 12, 12:00 PM CST to 11:00 PM CST
Where
Iowa forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$3,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Strong Wind, Milwaukee

When
November 12, 12:00 PM CST to 11:00 PM CST
Where
Milwaukee forecast zone
Measured
49 kt (56 mph) measured gust
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Strong Wind, Lafayette

When
November 12, 12:00 PM CST to 11:00 PM CST
Where
Lafayette forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$3,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Strong Wind, Green

When
November 12, 12:00 PM CST to 11:00 PM CST
Where
Green forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$3,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Strong Wind, Racine

When
November 12, 12:00 PM CST to 11:00 PM CST
Where
Racine forecast zone
Measured
49 kt (56 mph) measured gust
Property damage
$3,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Strong Wind, Kenosha

When
November 12, 12:00 PM CST
Where
Kenosha forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$3,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331513, 5331514, 5331515, 5331516, 5331517, 5331518, 5331519, 5331914, 5331915, 5331916, 5331917, 5331918, 5331919, 5331920, 5331921, 5331922, 5331923.